MAUDE Adverse Event Report: BIOMERIEUX INC BACT/ALERT MP 419744; BACT/ALERT® MP ¿ 419744

BIOMERIEUX INC BACT/ALERT MP 419744; BACT/ALERT® MP ¿ 419744
Catalog Number 419744
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned to the manufacturer.
 
Event or Problem Description
A customer in the united kingdom notified biomérieux of obtaining false positive results in association with the bact/alert® mp (ref 419744, lot 1053174).The customer stated that after a recent preventive maintenance was performed, 17 bottles were flagged as positive.Six (6) of the bottles were either contaminated or actually positive while 11 were false positive.The customer stated that there was no patient impact due to the false positive results.Biomérieux will initiate an internal investigation.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in the united kingdom regarding false positive results in association with the bact/alert® mp (ref 419744, lot 1053174).The customer stated that after a recent preventive maintenance (pm) was performed, 17 bottles were flagged as positive.Six (6) of the bottles were either contaminated or actually positive, while 11 were false positive.No organisms were present on the smear and subculture; however, the customer obtained false positive results.The investigation did not find the root cause for the bact/alert® mp bottle increased instrument false positive rate to be related to the bact/alert® mp bottle lot or the 3d instrument pm (preventive maintenance).Performing the instrument pm should not cause an increase in delta algorithm false positives.In fact, the proactive cell calibrations performed by the field service engineer (fse) should help reduce any such issue.The occurrence of instrument false positive bottles with no organisms present is a known risk for the test per the bact/alert® mp bottle¿s instructions for use (ifu).The impact to patient is low, as the confirmatory smear and subculture show no mycobacteria are present.The bact/alert 3d backup provided data generated right before the pm, so did not contain the events of interest to this complaint case.However, evaluation of data in the backup did provide some guidance for why increased instrument false positives occurred.¿ most of the false positive-looking graphs flagged positive by the delta algorithm; therefore, it is possible the sample pellet ph was out of range.If the customer is using a higher percentage of naoh or using the oxalic acid method, the ph is more likely to be an issue.¿ the customer moved the mp bottles after first loading, and this could have contributed to a delta false positive.¿ some graphs were noisy, which could relate to temperature changes in the room where the instrument is located.The customer loads and unloads bottles in smaller batch sizes, which reduces excessive temperature changes from user activity.Loading pattern is not a likely contributor.No pattern by cell location was identified.¿ lastly, some of the reloaded positive mp bottles generated true positive graphs.This could indicate the customer is not finding the organism on the smear from the positive bottle.The organism may be washing off the slide during the staining procedure.The following are possible root causes that can cause an instrument false positive result for bact/alert® mp bottle, where no organisms are present.It is possible that multiple root causes are contributing to an increase in false positives.¿ room temperature variation where the instrument is located.¿ sample ph outside range of 6.8 to 7.2.¿ adding more than 0.5 ml of supplement, which can make the bottle more acidic.Add exactly 0.5 ml (measured) of supplement so that media has pink tinge.¿ adding more than 0.5 ml of the patient¿s sample to the mp bottle.¿ moving mp bottles after they are first loaded, which can change reflectance and cause the delta algorithm to trigger a positive.¿ loading and unloading bottles in large batches that creates a temperature change in the drawer, which in turn causes dips in the graph due to the temperature changes can trigger a positive by the acceleration algorithm.¿ improper storage of mp bottles part 419744 by refrigeration or in direct sunlight.¿ failure to mix bottle by inversion prior to loading on instrument.Review of the manufacturing records showed that the bact/alert® mp culture bottle lot 1053174 met all quality control and release criteria.No malfunctions with the bottle lot, or adverse complaint trends were found.The investigation did not find the bact/alert® bottle lot 1053174 or the bact/alert® 3d instrument was the root cause for the complaint issue.Biomérieux will continue to monitor similar complaints for this issue.

Brand Name
BACT/ALERT MP 419744
Common Device Name
BACT/ALERT® MP ¿ 419744
Manufacturer (Section D)
BIOMERIEUX INC
100 rodolphe street
durham NC 27712
MDR Report Key9434485
Report Number3002769706-2019-00140
Device Sequence Number14012523
Product Code MDB
UDI-Device Identifier03573026506063
UDI-Public03573026506063
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K190405
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2020
Device Catalogue Number419744
Device Lot Number1053174
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2019
Supplement Date Received by Manufacturer03/03/2021
Initial Report FDA Received Date12/06/2019
Supplement Report FDA Received Date03/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1